Kansas, 2025

Hail and Damaging Winds in Kansas, July 6, 2025

July 6, 2025 · NWS ICT · 16 events in 4 counties and zones

Isolated thunderstorms developed across portions of south-central and southeast Kansas during the early afternoon hours of July 6th. Thunderstorm coverage became more-numerous during the mid to late afternoon hours across south-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated thunderstorms developed across portions of south-central and southeast Kansas during the early afternoon hours of July 6th. Thunderstorm coverage became more-numerous during the mid to late afternoon hours across south-central Kansas. These particular storms produced severe caliber hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 6, 1:10 PM CST, 2 hours 20 minutes earlier. Its key messages:

  • Storms late this afternoon into early evening across mainly southern KS with additional storms coming out of northwest KS tonight.
  • Another round of storms coming off of the High Plains for Mon night into Tuesday morning.
  • Seasonal temperatures continue with above normal highs expected for Thursday.
Area forecast discussion, Jul 6, 1:10 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
210 PM CDT Sun Jul 6 2025

.KEY MESSAGES...

- Storms late this afternoon into early evening across mainly
  southern KS with additional storms coming out of northwest KS
  tonight.

- Another round of storms coming off of the High Plains for Mon
night into Tuesday morning.

- Seasonal temperatures continue with above normal highs
  expected for Thursday.

&&

.DISCUSSION...
Issued at 210 PM CDT Sun Jul 6 2025

Currently have some shortwave energy moving into the Southern
Great Lakes/Ohio Valley. Meanwhile, another upper impulse is
sliding across the Northern Plains. Weak cold front extends from
Central MO to near KICT and into southwest KS.

Storms are expected to continue to develop along the front this
afternoon and sag south into the early evening, mainly affecting
southern and southeast KS. Damaging downburst winds, small hail
and pockets of heavy rain will continue to be the main threats.
Additional convection is expected to develop over southwest
Nebraska/NW KS early this evening and slide east overnight. Not
sure how far east storms will make it as there is decent model
consensus that they start to wane as they approach the western
flank of our forecast area. So for now will run with the highest
pops west of I-135 tonight. Confidence is low with regards to
convection during the day Mon. Moisture isn't going anywhere, so
we will remain very unstable with minimal capping. Feel the
best chance for daytime storms would be for them do develop
along some remnant outflow or just east of a remnant MCV from
storms tonight. With low confidence, will not hit pops too hard.
Better storm chances will arrive Mon night as a weak upper
impulse lifts out of Central Great Basin, across the Central
Rockies and out across the Central Plains by late Mon afternoon.
Storms should first develop over central/southern Nebraska
early Mon evening, and race south and southeast overnight,
affecting most of our area after 06z Tue. Damaging downburst
winds and hail up to nickel size look to be the main threats
with this complex of storms Mon night.

We may see a few storms linger Tuesday morning, especially across
eastern KS. However after Tue, we should see an overall
decrease in storm chances through Thu, as upper ridging builds
to our southwest. Storm chances will then ramp back-up starting
Thu night into Fri as a series of impulses track across the
Central Plains, with a more potent shortwave forecast to slide
across the Northern Plains Fri, and should push a front down
into our area.

Prior to Thursday, temps look fairly seasonal for this time of year,
with a slight bump in highs for Thu with mid and upper 90s a good
bet. There is a good chance we will see cooler highs for Fri and
especially Sat as the front pushes down into our area.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1242 PM CDT Sun Jul 6 2025

Isolated showers and thunderstorms are beginning to develop
across eastern Kansas and this activity is expected to expand
across south central Kansas this afternoon. CNU and ICT are the
two most likely locations to see thunderstorm impacts this
afternoon and early evening hence tempo groups have been
introduced at both sites. Any thunderstorm that develops will
have the potential to produce gusty and erratic winds up to 60
mph, small hail, and frequent lightning. These thunderstorms
should come to an end shortly after sunset. A second round of
thunderstorms is expected to move out of northwest Kansas this
evening and overnight but will be decaying as it moves into
central Kansas. Exactly when these storms dissipate remains
uncertain so PROB30 groups remain at RSL and GBD. Outside of
thunderstorms, conditions will be VFR with relatively light
winds however outflow boundaries may lead to breezier conditions
at times.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...WI
Hazardous weather outlook, Jul 6, 3:11 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
411 PM CDT Sun Jul 6 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
411 PM CDT Sun Jul 6 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and Tonight

Scattered storms will continue to affect southern and southeast
Kansas into the early evening hours. Additional storms are expected
to move out of northwest Kansas late tonight and may affect parts of
central Kansas.  Damaging downburst winds, small hail and heavy
rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storms are expected to move out of northwest Kansas and southern
Nebraska Monday evening, and affect the area later Monday night into
Tuesday morning. Damaging downburst winds, small hail and heavy
rainfall will continue to be the main threats.

Storms are then expected to return to the forecast for Thursday
night through the weekend with some strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, heavy rainfall amounts, and flooding are
always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 32 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 6, 3:30 PM CST to 3:31 PM CST
Where
Butler County, Benton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -97.120

There was a report of wind damage one mile southwest of Benton. Large limbs were blown down and an outbuilding was completely destroyed. Time was estimated from radar.

Hail, Butler

When
July 6, 3:33 PM CST to 3:34 PM CST
Where
Butler County, 3.21 mi SSE of El Dorado Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -96.790

Nickel to quarter size hail reported.

Thunderstorm Wind, Butler

When
July 6, 3:35 PM CST to 3:36 PM CST
Where
Butler County, 3.88 mi SE of El Dorado
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.780, -96.820

Measured at the El Dorado airport.

Thunderstorm Wind, Butler

When
July 6, 3:37 PM CST to 3:38 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

The trained spotter estimated winds between 60 and 65 mph.

Thunderstorm Wind, Butler

When
July 6, 3:40 PM CST to 3:41 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.820, -96.860

Tree limbs between 6 to 8 inch in diameter were down.

Thunderstorm Wind, Butler

When
July 6, 3:50 PM CST to 3:51 PM CST
Where
Butler County, 1.29 mi ESE of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -96.850

Numerous limbs reported down in the southeast part of El Dorado.

Thunderstorm Wind, Butler

When
July 6, 3:55 PM CST to 3:56 PM CST
Where
Butler County, 4.4 mi SE of El Dorado
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.770, -96.820

Measured at the El Dorado airport.

Thunderstorm Wind, Sedgwick

When
July 6, 4:14 PM CST to 4:15 PM CST
Where
Sedgwick County, 3.43 mi SE of (Iab) McConnell Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -97.220

A trained spotter estimated winds between 50 and 60 mph.

Thunderstorm Wind, Sedgwick

When
July 6, 4:24 PM CST to 4:25 PM CST
Where
Sedgwick County, 1.78 mi ENE of Derby
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
37.560, -97.240

An Accuweather meteorologist relayed the estimated wind gust.

Hail, Sedgwick

When
July 6, 4:25 PM CST to 4:26 PM CST
Where
Sedgwick County, Park City
Measured
0.75 in hail
Reported by
Public
Coordinates
37.800, -97.320

The report was from mPING.

Thunderstorm Wind, Sedgwick

When
July 6, 4:28 PM CST to 4:29 PM CST
Where
Sedgwick County, Park City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -97.320

A four-inch diameter maple branch broken off.

Thunderstorm Wind, Sedgwick

When
July 6, 4:29 PM CST to 4:30 PM CST
Where
Sedgwick County, 1.3 mi ENE of Derby
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -97.250

A trained spotter estimated wind gusts between 60 and 65 mph.

Thunderstorm Wind, Harper

When
July 6, 4:49 PM CST to 4:50 PM CST
Where
Harper County, 3.89 mi ENE of Runnymede
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -97.870

A trained spotter estimated wind gusts between 50 and 60 mph.

Thunderstorm Wind, Harper

When
July 6, 4:53 PM CST to 4:54 PM CST
Where
Harper County, 0.88 mi NE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.290, -97.890

Tree limbs were reported down with the sizes unknown.

Thunderstorm Wind, Sumner

When
July 6, 5:35 PM CST to 5:36 PM CST
Where
Sumner County, 0.55 mi W of Wellington Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.320, -97.390

The wind gusts were measured at the Wellington Airport.

Thunderstorm Wind, Sumner

When
July 6, 6:14 PM CST to 6:15 PM CST
Where
Sumner County, 0.88 mi NE of Hunnewell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.010, -97.410

A public report of wind gusts near 60 mph and very heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282657, 1282658, 1282659, 1282660, 1282661, 1282662, 1282663, 1282664, 1282665, 1282666, 1282667, 1282668, 1282669, 1282670, 1282671, 1282672.